Alert archive / Kansas / Severe Thunderstorm Warnings in 1995
Severe Thunderstorm Warning 49, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 17, 1995, 3:13 AM CDT for McPherson County, Saline County, Kansas. It was in force for 51 min.
The area
The counties it named.
The facts
- Issued
- May 17, 1995, 3:13 AM CDT (08:13 UTC)
- Expired
- May 17, 1995, 4:04 AM CDT
- In force
- 51 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
Counties McPherson County, KS, Saline County, KS
The radar
The Wichita radar (KICT), 105 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 426 J/kg
- Mixed-layer CIN
- -256 J/kg
- Mixed-layer LCL
- 1533 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 170816 SVRICT KSC113-169-170915- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 313 AM CDT WED MAY 17 1995 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 415 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN CENTRAL KANSAS ...MCPHERSON COUNTY...SALINE COUNTY AT 311 AM RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES NORTHWEST OF MCPHERSON MOVING EAST AT 50 MPH. THE STORM WILL MOVE INTO MARQUETTE...LINDSBORG AND SMOLAN BY 325 AM. IF YOU ARE IN MARQUETTE...LINDSBORG OR SMOLAN GO TO A SHELTER TO PROTECT AGAINST GOLF BALL SIZE HAIL AND WINDS TO 60 MPH. IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY. DUDLEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:45 PM CDT, 11 hours 28 minutes earlier.
Area forecast discussion, May 16, 3:45 PM CDT, 11 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 345 PM CDT TUE MAY 16 1995 ...FCST PROBLEM IS TRW... LATEST SFC ANAL SHOWS TROUGH OVER EAST NE TO SOUTHWEST KS WHILE THE MAIN COLD AIR PUNCH IS OVER SD. MODELS ARE IN GENERAL AGREEMENT IN THAT THEY BRING THE COLD FRONT ACROSS NORTH KS TONIGHT AND THEN TAKE IT THROUGH THE STATE TOMORROW WHILE A LOW OVER CO WILL MOVE ACROSS THE SOUTH PART OF THE STATE. PLENTY OF MOISTURE IS IN PLACE AT THE LOW LEVELS WITH INSTABILITY ALSO NOT A PROBLEM. GOOD ISENTROPIC LIFT CAN BE FOUND ON THE I308-I310 SFCS. VVELS GIVE STRONG UPWARD MOTION WHICH IS SUPPORTED BY GOOD QG FORCING AT H85. GUIDANCE DIFFERS SOMEWHAT AND HAVE OPTED TO GO WITH SLIGHTLY WARMER TEMPS TONIGHT WITH LITTLE RECOVERY EXPECTED TMRW. RSL 57/61 88 SLN 58/62 88 ICT 67/70 88 HUT 66/70 88 CNU 66/71 78 KING
In the hours before
Local storm report, May 17, 12:33 AM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORTS
NATIONAL WEATHER SERVICE WICHITA KS
1230 AM CDT WED MAY 17 1995
TIME(CDT) .....LOCATION..... STATE ...EVENT/REMARKS...
05/16/95
1840 GYPSUM 4S KS GOLF BALL HAIL
SALINE
1922 GORHAM KS GOLF BALL HAIL
RUSSELL
1940 RUSSELL CITY KS GOLF BALL HAIL
RUSSELL
1945 WILSON LAKE KS TORNADO
RUSSELL
2017 LINCOLN CITY KS NICKEL HAIL
LINCOLN
2042 LINCOLN 11/2E KS QUARTER HAIL
LINCOLN
2059 SALINA 10WNW KS 60-70 WINDS
SA(LINE
2138 SALINA KS NICKEL HAIL
SALINEThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:36 PM CDT | Tornado Warning | ICT | Russell | 24 min |
| May 16, 7:45 PM CDT | Tornado Warning | ICT | Lincoln | 60 min |
| May 16, 7:54 PM CDT | Tornado Warning | ICT | Russell | 17 min |
| May 16, 8:32 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 58 min |
| May 16, 8:32 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 21 min |
| May 16, 8:47 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 43 min |
| May 16, 9:25 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 27 min |
| May 16, 11:34 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 56 min |
| May 17, 12:43 AM CDT | Flash Flood Warning | ICT | Saline | 6 hr |
| May 17, 12:46 AM CDT | Severe Thunderstorm Warning | ICT | Russell | 44 min |
| May 17, 1:29 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 46 min |
| May 17, 2:04 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 56 min |
| May 17, 2:44 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Rice | 49 min |
| May 17, 3:51 AM CDT | Severe Thunderstorm Warning | ICT | Marion | 47 min |
| May 17, 6:41 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 35 min |
| May 17, 7:11 AM CDT | Severe Thunderstorm Warning | ICT | Elk | 25 min |
| May 17, 4:48 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 30 min |
| May 17, 4:55 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 65 min |
| May 17, 4:55 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 41 min |
| May 17, 5:06 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 69 min |
| May 17, 5:30 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 30 min |
| May 17, 5:31 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 59 min |
| May 17, 5:59 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 61 min |
| May 17, 6:09 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 66 min |
| May 17, 6:14 PM CDT | Severe Thunderstorm Warning | ICT | Bourbon | 31 min |
| May 17, 6:42 PM CDT | Severe Thunderstorm Warning | ICT | Cherokee, Crawford | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.